Wisconsin, 2018

Hail in Wisconsin, August 1, 2018

August 1, 2018 · NWS ARX · 3 events in 3 counties and zones

A line of thunderstorms moved across western Wisconsin during the late afternoon and evening of August 1st. Some of these storms dropped penny sized hail near Montana (Buffalo County), on the south side of La Crosse (La Crosse County) and in Prairie du Chien (Crawford County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across western Wisconsin during the late afternoon and evening of August 1st. Some of these storms dropped penny sized hail near Montana (Buffalo County), on the south side of La Crosse (La Crosse County) and in Prairie du Chien (Crawford County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Aug 1 2018

.SHORT TERM...(Tonight)
Issued at 230 PM CDT Wed Aug 1 2018

We continue to track storm threat going into the evening that can
only be described as "marginal".

Fairly robust short wave is approaching western Great Lakes this
afternoon in northwest flow. Associated cold front is also
approaching area, but main limiting factors with storm potential is
relatively low mixed-layer CAPE and even less shear.

Area of showers has been crossing through the area limiting CAPE
early this afternoon, but have noticed higher values both west and
east so will continue to monitor trends as front advects southeast
going into the evening. SPC analysis showing 1000-1500 J/kg at best
and only minor shear in lowest 3km. Based on this setup, even the
strongest storms /if they form/ will struggle to produce more than
locally gusty winds and possibly some hail. Trends in mesoscale
model runs today, especially HRRR, are for less and less coverage
with any convection. Storms will move quickly so certainly no water
related issues expected.

As front clears the area, and ends storm threat, cold air stratus
field will settle in for cool early August night. That, combined
with north winds remaining up, not expecting any fog.

.LONG TERM...(Thursday through Wednesday)
Issued at 230 PM CDT Wed Aug 1 2018

High pressure will build across the area Thursday into Friday. A
brief cool down will occur on Thursday behind the cold front with
highs mainly in the 70s. Low post-frontal stratocu will slowly erode
through the day from the west as weak mid-level ridging
approaches. Some valley fog could develop early Friday morning before
the gradient begins to tighten. Warm advection will develop in
earnest on Friday with temps rebounding into the upper 70s to mid
80s.

A warm and possibly more active pattern is expected through the
weekend into early next week. The flow aloft will become quasi-
zonal with models indicating a series of upper level shortwave
troughs impacting the region. Increasing low-level moisture
transport with sustained southerly surface flow will advect higher
pwats across the area along with increasing instability. Showers
and storms will be possible at times Saturday through Monday, but
chances will depend on the evolution and placement of embedded
shortwaves, so confidence is low on details at this point. Deep
layer shear looks pretty low through Saturday before somewhat
stronger mid/upper flow spreads over the area Sunday into Monday.
Drier weather is expected heading towards mid-week as a cold
front crosses the area and northwest flow develops with a
strengthening western US ridge.

Highs through the weekend will be in the 80s with some low 90s in
the river valleys possible depending on extent of clouds and
storms as 925 mb temps climb into the mid 20s C. Gradually cooling
conditions are expected early next week as northwest flow becomes
entrenched.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Aug 1 2018

Flying weather will deteriorate as a short wave and associated cold
front pass through the area today.

Conditions generally VFR at the moment, even with scattered
convection in the area given limited moisture in lower levels. Will
have to dodge areas of convection going into this evening with
occasional related ceilings, but real change will be post frontal as
widespread MVFR spread in with cold air stratus field.

This MVFR cloud deck will likely remain in place overnight and well
into Thursday it appears, but could see some improvement going into
outer hours as heights begin to rise.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...JM
AVIATION...Shea
Hazardous weather outlook, Aug 1, 3:10 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
410 AM CDT Wed Aug 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
410 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon into the
evening. A few could be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances return for Saturday through Tuesday. At this time,
the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 1, 3:19 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
419 PM CDT WED AUG 1 2018

MNZ079-WIZ017-029-032>034-012245-
Wabasha-Buffalo-Jackson-Taylor-Trempealeau-Clark-
419 PM CDT WED AUG 1 2018

...A FEW STRONG THUNDERSTORM POSSIBLE NORTH OF INTERSTATE 90
LATE THIS AFTERNOON...

Through 6 PM, a few strong storms will be possible north of
Interstate 90.  These brief storms will be capable of producing
occasional lightning, small hail, and wind gusts in the excess
30 mph.  These storms will move east at 30 mph.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4425 9032 4419 9208 4415 9232 4420 9233
      4419 9255 4437 9255 4437 9243 4445 9243
      4441 9208 4459 9202 4460 9092 4538 9092
      4538 9004
TIME...MOT...LOC 2115Z 240DEG 16KT 4469 9142

JSB
Special weather statement, Aug 1, 4:17 PM CST, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
517 PM CDT WED AUG 1 2018

IAZ008-009-018-019-012300-
Floyd-Chickasaw-Howard-Mitchell-
517 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL...
SOUTHWESTERN HOWARD...NORTHEASTERN FLOYD AND NORTHWESTERN CHICKASAW
COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near Floyd, or 8
miles north of Charles City, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Charles City, Floyd, North Washington, Colwell, Orchard, and Bassett.

LAT...LON 4306 9278 4324 9286 4335 9251 4306 9237
TIME...MOT...LOC 2217Z 251DEG 20KT 4318 9272

Rogers

The radar

The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Buffalo

When
August 1, 4:22 PM CST
Where
Buffalo County, 4.24 mi SE of Gilmanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -91.630

Hail, La Crosse

When
August 1, 6:20 PM CST
Where
La Crosse County, 1.5 mi E of La Crosse
Measured
0.75 in hail
Reported by
Public
Coordinates
43.800, -91.220

Hail, Crawford

When
August 1, 8:55 PM CST
Where
Crawford County, 0.86 mi NE of Prairie du Chien
Measured
0.75 in hail
Reported by
Public
Coordinates
43.060, -91.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774285, 774286, 774287.